We present the case of an HIV-negative man in his 50s who developed a generalised nodular rash while having first-line bortezomib–cyclophosphamide–dexamethasone chemotherapy for multiple myeloma. The rash was biopsied and proven to be Kaposi’s sarcoma. The patient’s treatment was interrupted at the sixth cycle of chemotherapy, by which time the rash had also spread to the oral mucosa and eyelid. The rash regressed spontaneously on stopping treatment. We were reluctant to restart myeloma treatment, but on the other hand, we wished to consolidate the very good partial response achieved. An autologous marrow transplant was done months later without any recurrence of his Kaposi’s with the initiation of bortezomib maintenance. Bortezomib has putative activity against Kaposi’s. The patient could benefit from imid-based (thalidomide, lenalidomide, pomalidomide) combination chemotherapy once his myeloma progresses or if there is a recurrence of Kaposi’s sarcoma.
- haematology (incl blood transfusion)
- malignant disease and immunosuppression
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors All were directly involved in patient care and have coauthored the write-up. DF has written and reviewed the manuscript. ES has reviewed and proof-read the write-up. DB has reviewed the histology and reviewed the writeup. MG has reviewed and amended the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.